Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2005, 1:30 PM EDT for Jackson County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 1:30 PM EDT (17:30 UTC)
- Expired
- Jul 27, 2005, 2:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Jackson County, WV
The radar
The Charleston,WV radar (KRLX), 63 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:53 PM EDT | HAIL 0.75 | Ripley, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 271730
SVRRLX
WVC035-271800-
/O.NEW.KRLX.SV.W.0091.050727T1730Z-050727T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST VIRGINIA
* UNTIL 200 PM EDT
* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF RIPLEY...OR 9
MILES SOUTH OF RACINE...AND WAS MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RIPLEY...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3887 8189 3890 8185 3893 8184 3892 8177
3894 8176 3894 8152 3891 8151 3890 8153
3872 8154 3875 8180 3888 8190
$$
101 follow-up statement
000
WWUS51 KRLX 271759
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT WED JUL 27 2005
WVC035-271809-
/O.EXP.KRLX.SV.W.0091.000000T0000Z-050727T1800Z/
JACKSON WV-
159 PM EDT WED JUL 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 200
PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLLOWED TO EXPIRE. HOWEVER OTHER
WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE
HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3887 8189 3890 8185 3893 8184 3892 8177
3894 8176 3894 8152 3891 8151 3890 8153
3872 8154 3875 8180 3888 8190
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:44 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 27, 12:44 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1244 PM EDT WED JUL 27 2005 .LONG TERM (SUNDAY THROUGH WEDNESDAY)... 06Z GFS DISPLACES BAROCLINIC ZONE FARTHER EAST ALONG THE BLUE RIDGE SATURDAY THEN RETROGRADES IT EASTWARD SUNDAY. PLAYED HIGHEST POPS SUNDAY IN THE CNTRL AND SRN MTNS WITH HIGH CHANCE TO LKLY...WITH A SHARP GRADIENT TO DRY IN THE ADJACENT LOWLAND COUNTIES. FRONT THEN MOVES EAST BY NEXT WEEK AS TRANSITORY RIDGE BUILDS IN FM THE WEST ALLOWING FOR MORE DIURNAL TYPE PRECIP. CONT WITH TEMPS WARMER THAN GUID ALONG AND WEST OF THE OHIO RIVER PER A DECENT AMOUNT OF SUNSHINE FCST...WHILE SLIGHTLY BELOW IN THE MTNS WHERE CLOUDS AND RW WILL BE AROUND. ALSO JACKED UP LOWS IN THE EKN VCNTY AS SKY CVR WILL NOT BE CONDUCIVE FOR TEMPS IN THE MID AND UPR 50S. NUMBERS RETURN TO SEASONAL BENCHMARKS BY DAY 5 AND CONT THRU DAY7. && .PREVIOUS DISCUSSION... (ISSUED 1048 AM EDT WED JUL 27 2005) SHORT TERM (REST OF TODAY)... TRIED TO ADJUST HOURLY TEMPERATURES IN GRAPHICS TO DEPICT FALLING TEMPS IN SE OHIO DURING THE AFTERNOON...AND AN EARLY MAX IN WESTERN WV. SEE PKB HAVING NW WIND...BUT THINK SURFACE BOUNDARY STILL NW OF PKB AT 15Z. HAVE FRONT SINKING SE AROUND 10-15 KNOTS. 30 KNOT FLOW AT 3 THSD FT RESULTING IN GOOD BREEZE IN THE MUGGY AIR AHEAD OF THE FRONT. LOW LEVEL CLOUDS SHOULD BE FORMING RAPIDLY AT MIDDAY. DESPITE TEMPS WARMING RAPIDLY AND CAPE REACHING 3000 AHEAD OF FRONT...NOT TOO EXCITED FOR SEVERE THUNDERSTORMS IN OUR CWA...CONVERGENCE IS MINIMAL. THINKING MORE TO OUR EAST. WILL BE TOUGH AVIATION FORECAST WITH LOW STRATUS BEHIND FRONTAL ZONE TONIGHT...BUT THATS FOR ANOTHER SECTION. PREVIOUS DISCUSSION... (ISSUED 617 AM EDT WED JUL 27 2005) AVIATION... STRONG COLD FRONT AT 10Z FROM NORTH CENTRAL OHIO THROUGH SOUTHERN INDIANA WILL MOVE ACROSS THE REGION TODAY. EXPECT CONVECTION WITH THE FRONT TO REDEVELOP ALONG AND AHEAD OF THE FRONT OVER FAR SOUTHEASTERN OHIO BY LATE MORNING WITH HEATING AND INSTABILITY. THE CONVECTION WILL INCREASE AND SHIFT SOUTH AND EAST WITH THE FRONT DURING THE AFTERNOON. VFR AHEAD OF THE FRONT...EXCEPT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. BEHIND THE FRONT...GENERAL MVFR WITH OCCASIONAL RAIN SHOWERS...TENDING TO DIMINISH WEST OF PKB-HTS LINE BY 02Z...CKB-CRW LINE BY 04Z...AND EKN-BKW LINE BY 08Z TONIGHT. PREVIOUS DISCUSSION... (ISSUED 231 AM EDT WED JUL 27 2005) LONG TERM (TONIGHT THROUGH FRIDAY NIGHT)... MODELS IN A LITTLE BETTER AGREEMENT WITH FRONT PUSHING INTO OUR MOUNTAINS THIS EVENING AND THEN STALLING OUT...HOWEVER THE BIG DIFFERENCE REMAINS THAT THE GFS DEVELOPS ANOTHER WAVE ALONG THE FRONT AND LIFTS IT UP OVER SOUTHEASTERN CWA ON THURSDAY. HAVE TRENDED MORE TOWARDS THE NAM SOLUTION AND THEREFORE NOT PLAYING AS HIGH POPS AS MAV GUIDANCE WOULD SUGGEST...BUT DO HEDGE A LITTLE...ESPECIALLY IN THE EAST. THE KEY WILL BE WHERE DOES A BAROCLINIC ZONE SET UP AND ALLOW WAVES TO RIDE UP THE FRONT. AT THIS POINT...THINK THE BEST PRECIP WILL BE EAST OF THE MOUNTAINS THROUGH SATURDAY AND HAVE TONED DOWN THE LIKELY POPS I INHERITED...ALTHOUGH THERE IS STILL ENOUGH OF A THREAT TO KEEP HIGH CHANCE GOING IN THE SOUTHERN MOUNTAINS. WENT A BIT MORE OPTIMISTIC ON CLOUD COVER WEST OF THE MOUNTAINS ESPECIALLY ON FRIDAY AND SATURDAY AS HIGH PRESSURE SINKS SOUTH INTO THE REGION AND DRIER AIR SHOULD ALLOW FOR MORE SUN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && LONG TERM...29
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EDT WED JUL 27 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280845- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 434 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 27, 12:19 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1219 PM EDT WED JUL 27 2005 WVZ019-020-271700- DODDRIDGE-RITCHIE- 1219 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF HARRISVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE AVON... SMITHBURG...GREENWOOD...BLANDVILLE...GROVE AND WEST UNION. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. A BRIEF DOWNPOUR WILL ALSO OCCUR. 10
Special weather statement, Jul 27, 12:46 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1246 PM EDT WED JUL 27 2005 WVZ006-013>015-271730- CABELL-KANAWHA-LINCOLN-PUTNAM- 1246 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM HURRICANE TO 9 MILES SOUTHEAST OF BARBOURSVILLE...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST HAMLIN...TORNADO...ST. ALBANS...SOUTH CHARLESTON...SISSONVILLE AND POCA. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. A QUICK HALF TO THREE QUARTERS OF AN INCH OF RAIN MAY ALSO BE SEEN. 10
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 33 min |
| Jul 27, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 23 min |
| Jul 27, 1:50 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 25 min |
| Jul 27, 2:04 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 26 min |
| Jul 27, 2:14 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Jul 27, 3:09 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 36 min |
| Jul 27, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 31 min |
| Jul 27, 4:04 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 26 min |
| Jul 27, 4:26 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 19 min |
| Jul 27, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 36 min |
| Jul 27, 6:14 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 17 min |
| Jul 27, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 22 min |
| Jul 27, 6:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 25 min |
| Jul 27, 7:01 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Jul 27, 7:02 PM EDT | Flash Flood Warning | RLX | Putnam | 118 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.